Researchers of a report reviewed the case of a 15-week pregnant woman who developed drug-induced nystagmus, involuntary eye movement, after being prescribed metoclopramide hydrochloride, a medication frequently used for gastrointestinal issues such as nausea and vomiting. After several tests, it was determined that the metoclopramide hydrochloride was the probable cause of the nystagmus. Upon discontinuation, her symptoms disappeared.
Researchers emphasized that metoclopramide hydrochloride should be prescribed as a last resort for pregnant women due to its associated link with extrapyramidal side effects—involuntary muscle movements due to its effects on the central nervous system. Decisions about its use should involve a thorough risk-benefit analysis, keeping in mind the well-being of both the mother and the baby.
Reference: Patel DJ, Chaudhari K, Shrivastava D, Dave A, Shinde A, Gowda H. Unveiling the Unprecedented: An Astonishing Rarity of Metoclopramide Hydrochloride-Triggered Nystagmus in a Pregnant Woman. Cureus. 2023;15(6):e40842. doi:10.7759/cureus.40842